Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 13, 2003, 8:12 AM CST for Jefferson County, Orange County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 8:12 AM CST (14:12 UTC)
- Expired
- Mar 13, 2003, 9:00 AM CST
- In force
- 48 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 74 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS54 KLCH 131412 SVRLCH TXC245-361-131500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 811 AM CST THU MAR 13 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST TEXAS ORANGE COUNTY IN SOUTHEAST TEXAS * UNTIL 900 AM CST * AT 806 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEDERLAND...MOVING NORTHEAST AT 20 MPH. * THIS STORM WILL BE NEAR... BRIDGE CITY BY 830 AM CST THIS THUNDERSTORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 2997 9411 2985 9396 3008 9379 3016 9390 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 4:40 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 13, 4:40 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CST THU MAR 13 2003
UPDATE...
WITH VISIBILITY AT KESF...KAEX AND KJAS HOLDING BETWEEN 2 AND 4
MILES...WIDESPREAD DENSE FOG FORMATION IN NORTHERN ZONES SEEMS LESS
LIKELY. THEREFORE...WILL CANCEL NPW IN THAT AREA. WILL LEAVE NPW
FOR AREAS ALONG I-10 AND SOUTH.
ALSO...SQUALL LINE ACROSS NORTHEAST TEXAS SHOWED SOME ACCELERATION
AND LEADING EDGE COULD MAKE IT TO THE LAKES AREA OF SOUTHEAST TEXAS
BY 8 AM.
PREVIOUS DISCUSSION...
WHAT A DIFFERENCE A DAY MAKES. LOTS TO TALK ABOUT SO LETS GET
STARTED.
DENSE FOG...
GULF MOISTURE/MARINE LAYER HAS MOVED INLAND ACROSS THE FORECAST AREA
WITH DEWPOINTS IN THE MID TO UPPER 60S. DENSE FOG WITH VISIBILITIES
BELOW 1/4 MILE IS BEING REPORTED ACROSS THE SOUTHERN ZONES ALONG 1-
10 TO THE COAST. VISIBILITIES FURTHER NORTH ARE RUNNING BETWEEN 2
TO 4 MILES. CURRENT DENSE FOG ADVISORY COVERS THE ENTIRE FORECAST
AREA UNTIL 10 AM. AT THE PRESENT JUST ENOUGH WIND ACROSS THE
NORTHERN ZONES TO PREVENT WIDESPREAD DENSE FOG FROM FORMING. AM
LEANING TOWARD CANCELING DENSE FOG ADVISORY FOR NORTHERN ZONES AND
WILL RE-EVALUATE BEFORE ZONE ISSUANCE.
THUNDERSTORMS/SEVERE WEATHER/HEAVY RAINFALL POTENTIAL TODAY...
WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWS SHORT WAVE MOVING
ACROSS THE SOUTHERN PLAINS MOVING TOWARDS THE SOUTHEAST. MEANWHILE
SURFACE FRONT IS LOCATED FROM SOUTHERN KANSAS ACROSS MISSOURI INTO
SOUTHERN ILLINOIS. A RATHER HEALTHY LOOKING MCS HAS FORMED FROM
THE ABOVE FEATURES AND HAS BEEN STEADILY MOVING TOWARD THE
SOUTHEAST...WITH LEADING EDGE OF SYSTEM IN SOUTHEAST OKLAHOMA AND
SHOULD MAKE IT INTO NORTHEAST TEXAS AND NORTHWEST LOUISIANA BY THE
START OF THE FORECAST PERIOD.
A VERY MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA.
DIURNAL HEATING YESTERDAY WAS ENOUGH TO POP A COUPLE OF SEVERE
STORMS PRODUCING LARGE HAIL OVER RAPIDES AND AVOYELLES PARISHES.
OUTFLOW BOUNDARY FROM WEAKENING MCS SHOULD PUSH INTO THE NORTHERN
PORTIONS OF THE FORECAST AREA BY THIS AFTERNOON. THIS FEATURE...
ALONG WITH DAYTIME HEATING (TRIGGER TEMPS IN THE MID 70S)...SHOULD
KICK OFF SHOWERS AND THUNDERSTORMS. WITH COOL TEMPS ALOFT...5H TEMP
FROM 00Z KLCH SOUNDING AT -15C WITH 5H TEMP CLOSER TO THE SHORT WAVE
AT NORMAN OK AT -18C...AFTERNOON CAPE VALUES PROGGED TO BE BETWEEN
2000-2500 J/KG. OTHER INDICES FROM FORECASTED SOUNDINGS SHOW WET
BULB ZERO AROUND 10K FT...K-INDEX IN THE MID TO UPPER 30S...AND
BULK RICHARDSON NUMBERS ABOVE 50. ALL POINTING TO MULTI-CELLULAR TYPE
STORMS WITH THE POTENTIAL TO PRODUCE HAIL.
PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES WHICH IS OVER 200
PERCENT OF NORMAL. FORECASTED SOUNDINGS SHOW STORM MOTION THIS
AFTERNOON OF 10 TO 15 KNOTS ACROSS THE FORECAST AREA. SO LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE. HPC IS INDICATING AN AVERAGE OF 1 TO
1.5 INCHES OF RAINFALL OVER EASTERN PORTIONS OF THE FORECAST AREA.
MOST OF THE FLASH FLOOD GUIDANCE VALUES ARE BETWEEN 2 TO 3 INCHES
FOR 1 TO 6 HOURS. SO WILL NOT ISSUE FLOOD WATCH...HOWEVER AREAS
THAT SEE THE STRONGER STORMS COULD SEE SOME DOWN-POURS PRODUCING
STREET FLOODING.
REMAINDER OF FORECAST...
WITH SHORT WAVE PUSHING DOWN INTO THE LOWER MISSISSIPPI AREA AND
FORMING AN UPPER LOW...FLOW ALOFT IS NOW EXPECTED TO COME AROUND TO
THE NORTHWEST ON FRIDAY. THIS COULD PUSH THE SURFACE COLD FRONT
FURTHER SOUTH THAN EARLIER THOUGHT...WITH GFS BRINGING IT TO THE
COAST. AT ANY RATE...WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS
IN THE FORECAST FOR FRIDAY. THE NORTHWEST FLOW IS EXPECTED TO PUSH
ENOUGH DRIER AIR INTO THE REGION FOR SATURDAY AND SUNDAY TO LEAVE
MENTION OF SHOWERS AND THUNDERSTORMS OUT. SO WEEKEND AT THIS POINT IS
LOOKING BETTER WITH SEASONABLE TEMPS.
CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TOWARDS THE END OF
THE FORECAST PERIOD ON TUESDAY AND WEDNESDAY.
THANKS KLIX FOR THE COORDINATION.
.LCH...DENSE FOG ENTIRE AREA UNTIL 10 AM.
.PRELIMINARY NUMBERS...
TD FR SA TD FR SA
AEX 77 57/75 53/75 7 4/4 2/0
BPT 76 60/77 58/76 6 3/3 1/0
LCH 77 60/77 57/76 6 3/3 1/0
LFT 78 60/77 55/75 6 4/4 2/-
7-RUAHazardous weather outlook, Mar 13, 5:00 AM CST, 3 hours 12 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 500 AM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA FROM THE NORTH. THIS COMBINED WITH A VERY MOIST AND UNSTABLE AIRMASS WILL LIKELY PRODUCE SHOWERS AND THUNDERSTORMS. WITH RELATIVELY COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY DURING THE AFTERNOON HOURS. WITH ABUNDANT GULF MOISTURE IN PLACE...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR. THESE RAINFALL RATES COULD PRODUCE SOME FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY MAINLY DURING THE AFTERNOON AS A FRONTAL BOUNDARY LINGERS ACROSS THE AREA. SOME DRIER AIR IS EXPECTED TO MOVE IN DURING THE WEEKEND. THE NEXT CHANCE OF RAIN WILL BE ON TUESDAY AND WEDNESDAY. RIVER FLOODING WILL CONTINUE AT SOME GAUGE SITES. THOSE WITH INTERESTS NEAR AREA RIVERS SHOULD MONITOR THE LATEST FLOOD STATEMENTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. RUA
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:23 AM CST | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.